Related Experiment Video
Updated: Oct 10, 2026

The Clinical Application of Tumor Treating Fields Therapy in Glioblastoma
Published on: April 16, 2019
Detrimental effects of high-dose dexamethasone in severe, refractory, HIV-related thrombocytopenia
1Department of Experimental Medicine and Biochemical Science, University of Perugia, Italy. kioma@tin.it
Objective:
To report a case of HIV-related thrombocytopenia in which high-dose dexamethasone was ineffective and immunologically detrimental.
Case Summary:
A 39-year-old white man with persistent, severe, HIV-1-related thrombocytopenia was admitted for epistaxis, bleeding gums, petechiae, and bruising. Previous unsuccessful attempts to reverse the thrombocytopenia included zidovudine, prednisone, vincristine, interferon alfa, and intravenous immune globulins. Based on previous anecdotal reports of the effectiveness of high-dose dexamethasone in refractory, HIV-related thrombocytopenia, we instituted treatment with intravenous dexamethasone 40 mg/d for four sequential days every 28 days. After three cycles of therapy, the platelet count remained < 15 x 10(9)/L; however, the CD4+ lymphocyte count decreased progressively from 1447 x 10(6)/L at baseline to 560 x 10(6)/L three months after the third cycle. Due to persistent, severe thrombocytopenia and bleeding, the patient underwent splenectomy, resulting in normalization of the platelet count.
Discussion:
High-dose dexamethasone has been proposed as treatment for patients with immune thrombocytopenia as an alternative to chronic oral corticosteroids and claimed to be associated with better effectiveness and fewer adverse effects. The results of this treatment in our patient show that this regimen may not only be ineffective, but may also be immunologically detrimental in HIV-infected patients. Although the deterioration of the immunologic status of our patient cannot be fully attributed to high-dose dexamethasone based on the Naranjo scale, the previous long-lasting stability of CD4+ cells and the temporal relationship of a decrease in the CD4+ cell count coinciding with administration of high-dose dexamethasone suggest a causative role of the treatment.
Conclusions:
A possible cause-effect relationship between the treatment and the decrease in the CD4+ cell count suggests that the use of high-dose dexamethasone may not be justified in patients with severe, HIV-related thrombocytopenia.
Related Concept Videos
Pulmonary Tuberculosis I
Causative Organism
The primary infectious agent causing tuberculosis is Mycobacterium tuberculosis, a slow-growing, acid-fast, aerobic rod that exhibits sensitivity to heat and ultraviolet light. Instances of Mycobacterium bovis and Mycobacterium avium contributing to the development of TB infection are rare.
Mode of...
Desensitization and Tachyphylaxis
Several...
Drug Toxicity: Dose-Dependent Reactions
Therapeutic Drug Monitoring: Affecting Factors
Immunodeficiency Diseases
There are three main causes of immunodeficiency disorders...
Drug Toxicity: Risk factors